Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

July 25, 1997Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 25, 1997, 6:25 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1997, 6:25 PM MDT (00:25 UTC)
Expired
Jul 25, 1997, 7:30 PM MDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1997-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1997-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 260025 RRA
SVRABR
SDC031-041-260130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT FRI JUL 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN DEWEY COUNTY - NORTH CENTRAL SOUTH DAKOTA
  EXTREME SOUTHERN CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA

* UNTIL 730 PM MDT (830 PM CDT)
 
* SOME LOCATIONS AFFECTED
  TIMBER LAKE                         AROUND 635 PM MDT
  GLENCROSS                           AROUND 640 PM MDT
  TRAIL CITY                          AROUND 655 PM MDT

* AT 623 PM MDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 34 MILES NORTHEAST
  OF DUPREE OR 7 MILES WEST OF TIMBER LAKE MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

CB/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:40 AM MDT, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 9:40 AM MDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1040 AM CDT FRI JUL 25 1997

HAVE UPDATED ZONE PACKAGE TO REMOVE MORNING WEATHER. ALSO UPPED HIGHS
IN CENTRAL ZONES AROUND PIR. WEAK PRESSURE GRADIENTS AT SFC UP TO 850 MB
...SO WILL FCST VARIABLE WINDS OVER ENTIRE CWA.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:15 PM MDTTornado WarningABRMarshall50 min
Jul 25, 6:31 PM MDTTornado WarningABRBrown, Spink49 min
Jul 25, 6:59 PM MDTTornado WarningABRDewey61 min
Jul 25, 7:21 PM MDTSevere Thunderstorm WarningABRSpink59 min
Jul 25, 7:26 PM MDTTornado WarningABRSpink64 min
Jul 25, 7:43 PM MDTSevere Thunderstorm WarningABRClark62 min
Jul 25, 7:52 PM MDTSevere Thunderstorm WarningABRPotter63 min
Jul 25, 8:43 PM MDTSevere Thunderstorm WarningABRHamlin47 min
Jul 26, 4:03 AM MDTSevere Thunderstorm WarningABRDewey32 min
Jul 26, 4:22 AM MDTSevere Thunderstorm WarningABRPotter, Sully63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.